Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 5, NWS Kansas City, MO

March 7, 2002Gentry County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Mar 7, 2002, 11:20 PM CST for Gentry County, Missouri. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 7, 2002, 11:20 PM CST (05:20 UTC)
Expired
Mar 7, 2002, 11:45 PM CST
In force
25 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Gentry County, MO

The radar

The Pleasant Hill radar (KEAX), 144 km from the middle of the area, began a volume at 05:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2002-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 695 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2002-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 296 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
695 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
296 m²/s²
0-3 km storm-relative helicity
520 m²/s²
Significant tornado parameter
1.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 080520
SVRMCI
MOC075-080545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1120 PM CST THU MAR 7 2002

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GENTRY COUNTY IN NORTHWEST MISSOURI

* UNTIL 1145 PM CST

* AT 1118 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM THIS SEVERE THUNDERSTORM WIL PRODUCE HAIL UP TO
  THE SIZE OF NICKELS.  THIS STORM WAS LOCATED NEAR FAIRPORT...OR 23
  MILES SOUTHWEST OF BETHANY...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   MCFALL BY 1130 PM CST.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.

LAT...LON 4010 9451 4005 9449 4004 9422 4021 9422

SF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 3:20 PM CST, 8 hours earlier.

Area forecast discussion, Mar 7, 3:20 PM CST, 8 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
320 PM CST THU MAR 7 2002

SHORT TERM...
MAIN FORECAST CONCERNS IN THE SHORT RANGE CENTER ON PRECIP CHANCES
AND SEVERE WEATHER POTENTIAL FRIDAY INTO FRIDAY NIGHT...THEN
TEMPERATURES WITH FRONTAL PASSAGE ON SATURDAY.

19Z SURFACE DATA INDICATES WARM FRONT ROUGHLY FROM JUST SOUTH OF
KANSAS CITY METRO TO JUST NORTH OF COLUMBIA.  MID 60S IN SEDALIA
CONTRAST NICELY WITH UPPER 40S IN LEES SUMMIT.  EXPECT FRONT TO
CONTINUE LIFTING NORTH THROUGH THE EVENING...THUS ACROSS NORTHERN
COUNTIES WILL PROBABLY NEED STEADY OR SLOWLY RISING WORDING
TONIGHT.  CLOUDS TO ALSO BE FICKLE...AND EXPECT AREAS ACROSS THE
SOUTH THAT PARTIALLY CLEAR THIS EVENING TO BECOME CLOUDY AGAIN
TOWARDS MORNING...AS LOW LEVEL INVERSION SETS UP STRATUS DECK AFTER
MIDNIGHT.  OVERALL WILL TREND ABOVE MAV/FWC NUMBERS TONIGHT MORE IN
LINE WITH GOING FORECAST.  BREEZY WORDING ALSO WARRANTED GIVEN
UPSTREAM TRENDS AS SURFACE LOW DEEPENS AND RIDES UP THE FRONT
TONIGHT. BELIEVE THAT ELEVATED CONVECTION COULD DEVELOP AS FAR SOUTH
AS FAR NORTHERN MISSOURI LATE TONIGHT...ON THE NOSE OF 60 KT 850 MB
LOW LEVEL JET PROGGED BY THE FAVORED ETA MODEL.  THESE STORMS SHOULD
BE OUT OF MY FORECAST AREA BY MORNING THOUGH...SO WILL JUST THROW IN
FOR THE OVERNIGHT PERIOD.

INTERESTING SCENARIO SETS UP FOR TOMORROW.  CONSIDERABLE LOW LEVEL
CLOUDINESS WILL KEEP THINGS IN CHECK FRIDAY MORNING...WITH STRONG
SOUTH WINDS 20-30 MPH WITH HIGHER GUSTS.  EXPECT THUNDERSTORMS TO
FIRE RAPIDLY BETWEEN 19Z AND 23Z ALONG APPROACHING COLD FRONT FROM
NORTH CENTRAL MISSOURI BACK INTO EASTERN KANSAS.  AM CONCERNED ABOUT
THE POTENTIAL FOR SEVERE WEATHER...LIKELY IN THE FORM OF SIGNIFICANT
LARGE HAIL WITH WBZ HEIGHTS AROUND 8000 FT ASL.  SUPERCELLS APPEAR
FAVORABLE EARLY ON WITH BACKING LOW LEVEL FLOW PROGGED BY THE ETA.
ETA DOES HIGHLIGHT THREAT DOWN ACROSS EASTERN OKLAHOMA...BUT BAND OF
EHI INDICES FROM 2 TO 3 INDICATIVE PERHAPS OF SECONDARY AREA OF
CONCERN FURTHER NORTH.  0-3 KM CAPE VALUES PRETTY MUCH NIL...SO
WOULD NOT EXPECT TORNADO THREAT TO BE TERRIBLY HIGH.  STORMS SHOULD
TRANSITION INTO A LINEAR FASHION FAIRLY EARLY ON...AND THEN PRESS
EAST AND SOUTH DURING THE EVENING WITH ATTENDENT THREATS FOR HAIL
AND DAMAGING WIND.  WITH ALL SAID...WILL INTRODUCE CHANCE POPS
ACROSS THE NORTHWEST AND WEST TOMORROW AFTERNOON AND MAY EVEN
CONTEMPLATE CARRYING SEVERE WORDING.  TEMPERATURES...WILL GO QUITE A
BIT ABOVE GUIDANCE GIVEN THERMAL RIDGE AND STRONG SOUTHERLY
FLOW...WITH LOWER 70S SOUTHWEST TO MID 60S FAR NORTHWEST.

AS FRONT PLOWS THROUGH FRIDAY NIGHT INTO SATURDAY...LOOKS LIKE
ANOTHER DRAMATIC COOL DOWN.  WILL CONTINUE TO CARRY CHANCE OF
RAIN/SNOW SHOWERS FRIDAY NIGHT AS STRONG CAA AND ANAFRONTAL
STRUCTURE OF FRONT WILL ALLOW FOR MODEST POST-FRONTAL LIFT.  LITTLE
IN THE WAY OF ACCUMULATIONS EXPECTED THOUGH.  DEFINITELY WILL
HIGHLIGHT 30 DEGREE TEMPERATURE DROP FROM FRIDAY TO SATURDAY.

LONG TERM...
MID/UPR FLOW RETURNS TO A MORE ZONAL PATTERN FM SUN-THU. SHUD SEE
RPD WARMUP ON SUN AFT A COOL START ON SWLY RETURN FLOW. WILL BUMP UP
SUN MAX TEMPS SVRL CATEGORIES. TIMING OF SHRTWV EMBDD WITHIN ZONAL
FLOW IN QUESTION. HWVR...ENOUGH AGREEMENT BTN MODELS TO ADD MENTION
OF -SHRA LT MON AFTN INTO TUE. NOT MUCH COOLG BHND SYS ASSOCD WITH
-SHRA SO WED TEMPS COOL TO ARND SEASONAL NORMS. AGREE WITH HPC EXTDD
DISC AND ALLOW TEMPS TO WRM WELL INTO THE 50S ON THU.

.EAX...
KS...NONE.
MO...NONE.

MH/MJ

945 AM...
NEW FORECAST GRIDS...WORDS AND RDF FORTHCOMING TO ACCOUNT FOR
STRATUS/FOG THAT HAS SETTLED IN ACROSS THE FORECAST AREA THIS
MORNING.  LATEST VIS IMAGERY INDICATED STRATUS DECK SLOWLY ERODING
FROM SOUTH TO NORTH...BUT ADDITIONAL STRATUS WORKING IN FROM THE
SOUTHWEST SHOULD HANG TOUGH INTO EARLY AFTERNOON.  WITH SHALLOW
TRAPPING INVERSION WILL ALSO SEE CONTINUANCE OF FOG UNTIL AROUND
18Z.  FOG LOCALLY DENSE IN SPOTS BUT NOT WIDESPREAD ENOUGH TO
WARRANT AN ADVISORY.

FOG/STRATUS EFFECTS ON TEMPERATURES ALSO A CONCERN.  FOR NOW WILL
TREND DOWNWARD FOR THIS AFTERNOON.  WILL HAVE TO WATCH TRENDS
THROUGHOUT THE MORNING.

HUDSON

455 AM...
MAIN FCST CONCERN PRECIP CHCS THU NIGHT THRU SAT. WILL GENERALLY
FOLLOW AN ETA/AVN BLEND. SHALLOW COLD FRONT HAS BROUGHT STRATUS
ACROSS MUCH OF THE FCST AREA...AND EXPECT THAT TREND TO CONTINUE
THIS MORNING. LATHROP PROFILER SHOWING 10-15KT SWLY WINDS AT 850MB.
SO WOULD EXPECT AS WARM FRONT PUSHES NORTH...THE LOW STRATUS WILL
ERODE. HOWEVER WAA AHEAD OF APPROACHING SYSTEM WILL KEEP A FAIR
AMOUNT OF MID/HIGH LEVEL CLOUDINESS ACROSS THE AREA. THIS WILL HELP
KEEP TEMPS DOWN SOME. FRONT DOES NOT PUSH THROUGH UNTIL LATE FRIDAY.
WITH GUSTY SOUTH WINDS...FRI HIGHS WILL GET QUITE WARM. WILL BUMP
TEMPS UP A BIT FOR FRI.

STRONG LLJ DEVELOPS WITH NOSE PUSHING INTO IA/MN/WI TONIGHT. THETA-E
AND LLJ AXIS IS OVERHEAD...SO WILL KEEP LOW POPS IN TONIGHT FOR
ELEVATED CONVECTION. NORTHEAST SECTIONS HAVE THE BEST CHANCE TO SEE
SOME OF THIS PRECIP. MOISTURE INFLUX CONTINUES INTO FRI. SFC AND
850MB LIFTED INDICES ARE FROM 0 TO -3...WITH CAPES TO AROUND 1000
J/KG BY FRI AFTERNOON...MAKING THE POSSIBILITY FOR A FEW SEVERE
STORMS AT THAT TIME. BUT UNLESS ANY OF THE VARIOUS SHORTWAVES GET
PRECIP GOING...THE STORMS MAY HAVE TO WAIT UNTIL THE FRONT MOVES
ACROSS. THINK THERE WILL BE A LINE OF TRW THAT MOVES ACROSS WITH THE
FRONT...SO WILL UP POPS TO LIKELY CAT FRI NIGHT.

MODEL THICKNESSES AND SOUNDINGS SHOW AIR COLD ENOUGH TO SNOW. THINK
MOST OF THE MOISTURE WILL BE PUSHING EAST THOUGH. WILL THEREFORE
KEEP CHC OF LIGHT SNOW IN...BUT NOT MEASURABLE. WILL ALSO KEEP
MENTION OF FLURRIES IN FOR SAT...BUT IT IS ON THE VERGE OF NOT BEING
WORTH MENTIONING.

THANKS FOR COORD...OMA/SGF.

NRR

In the hours before

Local storm report, Mar 7, 11:15 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1115 PM CST THU MAR 7 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1014 PM    15 S AMAZONIA             MO   .75 INCH HAIL
03/07/02   ANDREW                         REPORTED BY NWS                                           NWS EMPLOYEE.
                                          EMPLOYEE

1100 PM    1 W UNION STAR            MO   .88 INCH HAIL
03/07/02   ANDREW                         REPORTED ALONG ANDREW
                                          DE KALB COUNTY LINE
                                          BY LAW ENFORCEMENT
                                          OFFICIAL

NNNN
Local storm report, Mar 7, 11:15 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1115 PM CST THU MAR 7 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1014 PM    15 N AMAZONIA             MO   .75 INCH HAIL
03/07/02   ANDREW                         REPORTED BY NWS                                           NWS EMPLOYEE.
                                          EMPLOYEE

1100 PM    1 W UNION STAR            MO   .88 INCH HAIL
03/07/02   ANDREW                         REPORTED ALONG ANDREW
                                          DE KALB COUNTY LINE
                                          BY LAW ENFORCEMENT
                                          OFFICIAL

NNNN

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 10:04 PM CSTSevere Thunderstorm WarningEAXAndrew, Holt41 min
Mar 7, 10:45 PM CSTSevere Thunderstorm WarningEAXAndrew, DeKalb45 min
Mar 7, 11:30 PM CSTSevere Thunderstorm WarningEAXDaviess45 min
Mar 8, 12:01 AM CSTSevere Thunderstorm WarningEAXGrundy, Harrison44 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.